Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

How is gynecomastia treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 299 Questions
good morning doctor, i am having very large breast just like womens have it can u suggest me any medicine for that or should i go to cosmetic surgery
Posted Thu, 12 Apr 2012 in Men's Health
Answered by Dr. Vidya Muralidhar 49 minutes later
Hi Sitaram,

Thanks for your query.

Development of large breasts in a male is known as 'Gynecomastia'.It happens due to a hormonal imbalance with increase in the hormone called estrogen which is responsible for the proliferation of breast tissue. This hormonal imbalance could be due to many reasons

1. Pubertal gynecomastia: if present since puberty
2. Drug side effects
3. Testicular tumors
4. Hyperthyroidism
5. Hypogonadism
6. Sometimes no cause can be found

Since you have mentioned that you have been on antidepressants like Sertraline for 10 years, there is a possibility that the breast enlargement is a side effect of the drug. Though not a very common side effect of SERTRALINE, it may cause gynecomastia.

Before deciding on treatment (medical or surgery), first and foremost it is necessary to confirm the cause for the gynecomastia. This can be done with physical examination and investigations for hormone levels, and renal and liver functions.

Depending on the cause, treatment maybe done with medicines or surgery. Medicines do help in this condition. Some medicines that a doctor may prescribe you after tests and examination are clomiphene, tamoxifene and danazol. If the size of the breast is bigger then surgery is the best method, but in some cases doctors first try with medicines.

I suggest you to consult a general surgeon for this. He would be able to direct you on the choice of treatment after an examination and investigations.

Meanwhile, I would suggest you not to stop the antidepressants on your own, or alter the dose, as it will cause withdrawal symptoms and side effects. You must consult your doctor to determine if the medicine is the cause for your problem.

Hope I answered your query,I will be available for follow ups as well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor